A projection-based approach to general-form Tikhonov regularization

Misha E. Kilmer, Per Christian Hansen, Malena I. Espanol

    Research output: Contribution to journalJournal articleResearchpeer-review


    We present a projection-based iterative algorithm for computing general-form Tikhonov regularized solutions to the problem minx| Ax-b |2^2+lambda2| Lx |2^2, where the regularization matrix L is not the identity. Our algorithm is designed for the common case where lambda is not known a priori. It is based on a joint bidiagonalization algorithm and is appropriate for large-scale problems when it is computationally infeasible to transform the regularized problem to standard form. By considering the projected problem, we show how estimates of the corresponding optimal regularization parameter can be efficiently obtained. Numerical results illustrate the promise of our projection-based approach.
    Original languageEnglish
    JournalS I A M Journal on Scientific Computing
    Issue number1
    Pages (from-to)315-330
    Publication statusPublished - 2007


    Dive into the research topics of 'A projection-based approach to general-form Tikhonov regularization'. Together they form a unique fingerprint.

    Cite this